New Jersey, 2005

Damaging Wind in New Jersey, April 2, 2005

April 2, 2005 · NWS OKX · 1 event in 1 county or zone

An isolated severe thunderstorm embedded in a field of heavy rain produced a wind gust to 68 mph at North Arlington. Spotters reported numerous trees downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An isolated severe thunderstorm embedded in a field of heavy rain produced a wind gust to 68 mph at North Arlington. Spotters reported numerous trees downed. At Teterboro Airport, a peak wind gust to 54 mph was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 2, 4:20 PM EST, 3 hours earlier.

Area forecast discussion, Apr 2, 4:20 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EST SAT APR 2 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
SURFACE LOW IN NORTHERN VIRGINIA ON TRACK TO MOVE THROUGH EASTERN
PENNSYLVANIA AND INTO NEW YORK STATE AND NORTHERN NEW ENGLAND
TONIGHT THROUGH SUNDAY NIGHT. SURFACE LOW MOVES JUST WEST OF THE
AREA WITH THE WARM FRONT CURRENTLY MOVING THROUGH THE NORTHWESTERN
PORTIONS INTO NORTHWESTERN NEW JERSEY AND ORANGE AND PUTNAM
COUNTIES. WILL GET INTO ANOTHER ROUND OF HEAVY RAIN THIS EVENING AS
UPPER LOW MOVES OVER AREA. LOW LEVEL WINDS STILL EXPECTED TO
INCREASE WITH THE POTENTIAL OF SURFACE WINDS AND GUSTS REACHING
MINIMAL ADVISORY LEVELS INTO THIS EVENING ALONG THE COASTAL ZONES.
STRONGER WINDS COULD MIX DOWN WITH HEAVIER SHOWERS. STILL THE
POTENTIAL FOR SOME ISOLATED THUNDER AS WELL. HIGHEST RAINFALL
AMOUNTS ARE STILL EXPECTED ACROSS THE LOWER HUDSON VALLEY INTO
WESTERN CONNECTICUT AND INTO NORTHERN NEW JERSEY AND SOUTHERN NEW
YORK. SOUTHEASTERLY WINDS CONTINUE WITH UPSLOPE AREAS RECEIVING
HIGHER AMOUNTS WITH THE OROGRAPHIC LIFT.

LOW MOVES NORTH SUNDAY AFTERNOON AND WIDESPREAD RAINS WILL TAPER TO
SHOWERS AND GRADUALLY END AS LOW LIFTS FURTHER TO THE NORTH SUNDAY
NIGHT.

CYCLONIC FLOW AND COLDER AIR SUNDAY AND SUNDAY NIGHT WILL LEAN
TOWARD COOLER FWC/ETA NUMBERS FOR SUN/SUN NIGHT. WILL KEEP THE
PRECIPITATION ALL LIQUID AS IT ENDS SUNDAY NIGHT...ALTHOUGH SOME
HIGHER ELEVATIONS MAY SEE SOME WET SNOW MIXED IN.
&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
LOW NORTH AND EAST OF THE AREA BY MONDAY MORNING. RIDGE BUILDING
INTO THE AREA WILL BE STRONG ENOUGH TO HOLD THE WARM FRONT WELL TO
THE SOUTH UNTIL LATE THURSDAY AS THE SURFACE LOW MOVES FROM THE OHIO
VALLEY INTO WESTERN PENNSYLVANIA THURSDAY NIGHT INTO FRIDAY MORNING.
WILL NOW HOLD OFF ON ANY PRECIPITATION UNTIL THURSDAY AFTERNOON.
WITH THE FRONT AND SURFACE LOW TO MOVE THROUGH THE AREA FRIDAY INTO
SATURDAY WILL KEEP CHANCE PROBABILITIES IN FROM THURSDAY AFTERNOON
INTO SATURDAY. COULD BE ANOTHER PERIOD OF SOME HEAVY RAINS FRIDAY
WITH GULF MOISTURE POTENTIALLY AVAILABLE.
&&

.AVIATION...
LATEST OBSERVATIONS ACROSS THE AREA INDICATE WARM FRONT HAS PUSHED
THROUGH ALL TERMINALS EXCEPT KSWF ATTM. THIS HAS CAUSED LOW CIGS TO
ERODE AND AT TIMES ALLOWED CONDITIONS TO EVEN BECOME VFR. AXIS OF
HEAVY RAINFALL LOOKS TO BE WEST OF NYC...BUT STILL EXPECTING
CONDITIONS OF MVFR TO PREVAIL FOR THE MOST PART WITH IFR AND +RA AT
TIMES UNTIL AROUND MIDNIGHT. THEN...RAIN BEGINS TO TAPER OFF AND
WILL BECOME MORE OF A LIGHT AND SHOWERY NATURE...BUT CONDITIONS WILL
LIKELY REMAIN MVFR THROUGH THE REMAINDER OF THE TAF PERIOD.
WINDSHEAR STILL A CONCERN...LATEST VAD WIND PROFILE SHOWS 15050KT AT
1000FT. IN ADDITION...SURFACE WINDS WILL REMAIN SUSTAINED AROUND 25
KNOTS OR SO WITH GUSTS 30 TO AROUND 35 KNOTS...MAINLY AT COASTAL
TERMINALS.

&&

.MARINE...
GALE WARNINGS WILL CONTINUE FOR ALL WATERS FOR WIND GUSTS OF UP TO
40 TO 45 KT THIS EVENING. AS THE CENTER OF LOW PRESSURE MOVES CLOSER
TO THE AREA TONIGHT AND SUNDAY...THE GRADIENT WILL RELAX RESULTING
IN DECREASED WIND SPEEDS. AT THIS POINT...IT LOOKS LIKE WINDS WILL
SLACKEN SUFFICIENTLY TO ALLOW ALL FLAGS TO BE DROPPED FOR THE HARBOR
AND SOUND ON SUNDAY...WHILE ROUGH SEAS WILL CONTINUE TO REQUIRE A
SCA ON THE OCEAN. WINDS WILL ONCE AGAIN INCREASE SUNDAY NIGHT INTO
EARLY MONDAY AS THE CENTER OF LOW PRESSURE MOVES AWAY FROM THE
REGION. HIGH PRESSURE WILL RE-ESTABLISH ITSELF ACROSS THE REGION ON
TUESDAY...RESULTING IN TRANQUIL CONDITIONS BY MID-WEEK.

TIDAL DEPARTURES ARE CURRENTLY RUNNING 1 1/2 TO 2 FEET ABOVE NORMAL
AT THE MOMENT. EXPECT THAT THESE DEPARTURES WILL INCREASE THIS
EVENING AS WINDS STRENGTHEN...AND TIDAL DEPARTURES ARE EXPECTED TO
RUN 2 TO 3 FEET ABOVE NORMAL FOR THE EARLY SUNDAY MORNING HIGH TIDE
CYCLE. THIS WILL RESULT IN WIDESPREAD MINOR COASTAL FLOODING AND
MODERATE BEACH EROSION...AND IT IS POSSIBLE THAT ISOLATED LOCATIONS
COULD APPROACH MODERATE FLOODING BENCHMARKS. THE SUNDAY AFTERNOON
HIGH TIDE CYCLE SHOULD NOT BE NEARLY AS BAD DUE TO DECREASED WINDS
AND LOWER ASTRONOMICAL TIDES.

&&

.HYDROLOGY...
ABOUT THREE QUARTERS TO 1.5 INCHES OF RAIN HAS FALLEN ACROSS THE
FORECAST AREA. ANOTHER ROUND OF HEAVY RAIN LATE IN THE DAY AND THIS
EVENING. ANOTHER INCH AND A QUARTER TO 2 AND A QUARTER INCHES ARE
POSSIBLE THROUGH THE PERIOD. RAINFALL TOTALS STILL LOOKING TO BE 2
TO 4 INCHES NYC AND NORTH AND WEST WITH LESSER AMOUNTS...2 TO 3
ACROSS THE REST OF THE AREA. UPSLOPE AREAS WILL SEE LOCALLY HIGHER
AMOUNTS. SEE THE LATEST PNSOKX FOR RAINFALL TOTALS.

THE FLOOD WATCH CONTINUES FOR THE CWA WITH FLOOD WARNINGS ON AREA
STREAMS IN NORTHEASTERN NEW JERSEY AND THE HUDSON VALLEY. MODERATE
TO MAJOR FLOODING ON AREA RIVERS AND STREAMS STILL EXPECTED.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH SUNDAY...CTZ005>012.
     WIND ADVISORY THIS AFTERNOON AND EVENING...CTZ009>012.
NJ...FLOOD WATCH THROUGH SUNDAY...NJZ002>006-011.
     WIND ADVISORY THIS AFTERNOON AND EVENING...NJZ005-006-011.
NY...FLOOD WATCH THROUGH SUNDAY...NYZ067>081.
     WIND ADVISORY THIS AFTERNOON AND EVENING...NYZ071>081.
MARINE...GALE WARNING ALL WATERS...ANZ355-353-350-335-330-338.

&&
Hazardous weather outlook, Apr 2, 6:39 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
639 AM EST SAT APR 2 2005

CTZ005>008-NJZ002>004-NYZ067>070-031200-
BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN FAIRFIELD CT-
NORTHERN MIDDLESEX CT-NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
WESTERN PASSAIC NJ-
639 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR SECTIONS OF SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO
TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS
OF 2 TO 4 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 5
INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING
OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD
MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS
WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL
OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK
WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD
PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR FLOODING REPORTS AND RAINFALL AMOUNTS IS
REQUESTED.

CTZ009>012-NJZ005-006-011-NYZ071>081-031200-
BRONX NY-ESSEX NJ-HUDSON NJ-KINGS (BROOKLYN) NY-NASSAU NY-
NEW YORK (MANHATTAN) NY-NORTHEAST SUFFOLK NY-NORTHWEST SUFFOLK NY-
QUEENS NY-RICHMOND (STATEN IS.) NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-
639 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL SECTIONS OF SOUTHEAST
NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

...A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY AFTERNOON...

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT. RAIN WILL BE HEAVY AT TIMES INTO
TONIGHT...BEFORE TAPERING OFF TO SHOWERS ON SUNDAY. RAINFALL TOTALS
OF 2 TO 3 INCHES ARE LIKELY...WITH LOCALLY HIGHER AMOUNTS OF UP TO 4
INCHES. THESE RAINFALL AMOUNTS MAY CAUSE WIDESPREAD SERIOUS FLOODING
OF MANY AREA RIVERS AND STREAMS. WITH SOME STREAMS NOT HAVING HAD
MUCH TIME TO RECOVER FROM THE HEAVY RAINS OF EARLIER THIS
WEEK...MAJOR RIVER FLOODING IS POSSIBLE WHERE THE HEAVIEST RAINFALL
OCCURS. ALREADY SATURATED GROUND FROM HEAVY RAINS EARLIER THIS WEEK
WILL CAUSE RAPID RUNOFF WHICH MAY ALSO RESULT IN FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...UNDERPASSES AND LOW WATER CROSSINGS.

A WIND ADVISORY IS ALSO IN EFFECT FOR THIS AFTERNOON AND
EVENING...ALONG WITH A GALE WARNING FOR THE COASTAL WATERS. SUSTAINED
EAST TO SOUTHEAST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE
THIS AFTERNOON INTO THIS EVENING. GUSTS UP TO 50 MPH ARE ALSO
POSSIBLE IN HEAVY SHOWERS AND ANY THUNDERSTORMS THAT DEVELOP...WHICH
COULD RESULT IN DOWNED TREE LIMBS AND POWER LINES...WITH SCATTERED
POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOODING OF RIVERS AND STREAMS FROM THE RAINS OF THIS WEEKEND COULD
PERSIST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION FOR FLOODING REPORTS...RAINFALL AMOUNTS AND WIND
RELATED DAMAGE IS REQUESTED.

GOODMAN

In the hours before

Special weather statement, Apr 2, 6:04 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
604 PM EST SAT APR 2 2005

CTZ005-NJZ002>004-NYZ067>070-030703-
BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN FAIRFIELD CT-
NORTHERN WESTCHESTER NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
WESTERN PASSAIC NJ-
604 PM EST SAT APR 2 2005

...BRIEF HIGH WINDS POSSIBLE IN HEAVY DOWNPOURS...

AS HEAVY RAIN MOVES THROUGH THE LOCAL AREA THROUGH 8 OR 9 PM...BRIEF
WIND GUSTS UP TO 50 MPH COULD OCCUR. IT WILL BE EASIER TO BRING TREES
AND POWER LINES DOWN WITH THESE WIND SPEEDS SINCE THE ROOT SYSTEMS
HAVE BEEN WEAKENED BY THE SATURDATED GROUND.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Philadelphia radar (KDIX), 96 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
April 2, 7:20 PM EST
Where
Bergen County, North Arlington
Measured
59 kt (68 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.783, -74.133

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443526.